Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 7, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 24, 2018, 3:51 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 24, 2018, 4:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2018, 3:51 AM CDT (08:51 UTC)
- In effect from
- Jun 24, 2018, 4:00 AM CDT
- Expired
- Jun 24, 2018, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376 WHUS43 KDLH 240851 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 351 AM CDT Sun Jun 24 2018 MNZ037-WIZ001-250100- /O.NEW.KDLH.BH.S.0007.180624T0900Z-180625T0100Z/ Carlton/South St. Louis-Douglas- 351 AM CDT Sun Jun 24 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point Beach and Wisconsin Point. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JTS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 3:51 AM CDT, 0 minutes earlier.
Area forecast discussion, Jun 24, 3:51 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
351 AM CDT Sun Jun 24 2018
.SHORT TERM...(Today through Monday)
Issued at 351 AM CDT Sun Jun 24 2018
A weak flow pattern continues for the area today, with a weak cold
front slowly oozing south across northern Minnesota. Aloft, we are
in between two stronger shortwaves, which are within a broader
cyclonic flow. This weak flow regime means that nearly any thing
can trigger showers and even thunderstorms, and even at this hour
we have some showers over the Minnesota Arrowhead north of the
front. These are expected to slowly diminish over the next few
hours as convergence in the area gradually weakens as the front
sags farther south. An upper low to our west over eastern Wyoming
this morning will gradually push east towards Minnesota today and
tonight, gradually focusing precipitation chances on the inverted
trough currently extending from a low over SE Colorado north
across the plains to South Dakota. Tonight a weak wave ejecting
out of this upper low should push a band of showers/storms north
across western Minnesota, brushing our western forecast area
overnight. Precipitation chances continue across the western and
southern forecast area as the upper low slowly moves east across
the Nebraska/South Dakota border on Monday. The surface low to our
west is going to interact with Lake Superior to produce east winds
for much of the area today and Monday, producing cool temperatures
in the mid 50s to mid 60s near Lake Superior and 70s and low 80s
elsewhere. This effect will be stronger today with the initially
stronger winds, but winds diminish somewhat for Monday and allow
warmer temperatures in general.
.LONG TERM...(Monday night through Saturday)
Issued at 351 AM CDT Sun Jun 24 2018
The main areas of focus for the long-term forecast continue to be a
few rounds of showers and thunderstorms for much of the Northland,
with mostly above normal temperatures, especially for the mid- to
late-week period.
Monday night/Tuesday morning finds a cut-off stacked upper-level low
embedded within a longwave upper-level ridge. The cut-off low will
be led by upper-level difluent flow, so large-scale deep lift will
be associated with this system, along with a 35 to 45 low-level jet
which will help to enhance warm air and moisture advection. Pwat
values are progged to rise to the 1.2 to 1.7" range, which is not
too anomalously high for this time of the year, but still would be
around 90% of climatology per the NAEFS mean Pwat climatology
analysis. Instability looks to be lacking with this system, with
MUCAPE values during this time frame ranging from a few hundred up
to 800 J/kg, per the 24.00z GFS and NAM models. Effective bulk shear
looks to be rather low as well, so any showers and thunderstorms
that develop will have a difficult time becoming strong. Looks like
some heavy rainfall will be more likely with some of the
thunderstorms, particularly over northwest Wisconsin where between
one quarter and up to one inch of rainfall will be possible Tuesday
morning. Winds will be easterly during the day Tuesday as well, so
we decreased temperatures slightly, particularly for areas along
Lake Superior, where it will be cooler than farther inland. Highs
Tuesday will range from upper 50s lakeside to the lower 70s inland.
Eventually, the cut-off low will advance eastward Tuesday night and
Wednesday morning. A northern stream wave could bring a small chance
for a shower or thunderstorm, mainly along the International Border,
during the day Wednesday, but will quickly move out Wednesday
evening. The upper-level flow then becomes more zonal, leading to a
westerly flow regime from Wednesday through the rest of the week. At
the surface, the results will be winds from either the south or the
west, which is more favorable for warmer temperatures, even along
Lake Superior. High temperatures will warm into the lower 80s for
Thursday, with lower to middle 80s Friday. Heat index values for
Friday could reach into the middle to upper 80s over much of the
Northland. Some spots may even reach into the 90s for heat indices
over our southern tier of counties. Southerly flow ahead of a
transient shortwave trough will lead to humid conditions as well,
with dew points possibly increasing to the middle to upper 60s
Friday, and again on Saturday, mainly for the southern half of our
forecast area both days.
Friday through Sunday will have a few rounds of precipitation once
again as a couple of transient shortwaves eject from a low-amplitude
longwave trough over the Pacific Northwest. While these waves will
be transient, they are progged to occur in succession during this
time frame, so there should be breaks in precipitation between each
wave. There is the potential for some strong storms during this time
frame as the GFS model is progging some larger values of MLCAPE, but
there is quite a bit of disagreement between the GFS and the ECMWF
and GEM models regarding the amount of instability, so confidence
remains low for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1214 AM CDT Sun Jun 24 2018
A few showers remain across portions of northern Minnesota and they
will continue through the night. A thunderstorm will be possible as
well but the overall intensity of the showers/storms has diminished.
More of the guidance is bringing in a period of IFR/MVFR ceilings
later tonight into Sunday morning and we added a mention to more of
the TAFs. East/northeast winds will be on the increase
tonight/Sunday morning, especially around Lake Superior.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 57 48 66 52 / 10 20 20 60
INL 72 50 77 56 / 10 10 20 10
BRD 74 55 76 60 / 10 40 30 60
HYR 71 53 77 59 / 10 10 10 70
ASX 57 47 67 53 / 10 10 0 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.
MN...Beach Hazards Statement through this evening for MNZ037.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
142>148.
&&
SHORT TERM...LE
LONG TERM...JTS
AVIATION...Melde/LEHazardous weather outlook, Jun 23, 3:51 PM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service Duluth MN 351 PM CDT Sat Jun 23 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-242100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 351 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible across the Northland through the night. The best chance will be along and north of the U. S. Highway 2 corridor in Minnesota. Small hail and gusty winds will be possible with some of the storms, but the storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty northeast winds will lead to conditions favorable for rip currents along Lake Superior beaches Sunday, and possibly again on Monday. There are chances of thunderstorms mainly Tuesday afternoon and again Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-242100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 351 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong northeast winds and waves will make for dangerous boating on Lake Superior later this evening. Waves along much of the nearshore waters will range from 3 to 5 feet with higher waves in the Superior entry. See the nearshore forecast for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday The high winds and waves will continue through Sunday and Sunday evening. dap/clc More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.